From California, USA:
I'm a 39 year old female with Type 1 diabetes. I've been Type 1 for over 6 years. I use 70/30 type insulin. My doctor doesn't know that I don't use it on a regular basis. I use it for a couple of months and then I stop. I stop using it because I noticed that every time I'm on insulin I gain weight so I stop, then I lose the weight.
You say you were diagnosed with Type 1 diabetes 6 years ago, but during this period of time you have been able to stop insulin (for how long?) without, I suppose from your letter, any ketoacidosis.
It sounds as you probably could have a long remission phase of a classical adult Type 1 diabetes or perhaps you belong to or what has been called Type 1b diabetes, a type of slow autoimmune form of the disease particularly common among young females often associated with other autoimmune endocrine disorders. In both cases, insulin secretion is slowly decreasing along the years down to a very low residual level when insulin dependency is total and treatment is mandatory for life. It is not possible on the basis of your information to give an exact answer to your case, for the reasons you are probably not tested for autoantibodies and residual endogenous insulin secretion.
Nevertheless, you must be well aware that when the remission phase ends, if you do not get the injections regularly, you could become dangerously ill with ketoacidosis (it can be fatal!) and anyhow, by stopping insulin treatment, you increase your risk for diabetes complications and shorten the length of the remission phase.
Original posting 22 Jul 97
Last Updated: Tuesday April 06, 2010 15:08:53
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.